Louisiana, 2008Damaging Wind in Louisiana, August 23, 2008
August 23, 2008 · NWS LCH · 1 event in 1 county or zone
A thunderstorm complex rapidly developed, producing damaging winds in Cameron Parish.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex rapidly developed, producing damaging winds in Cameron Parish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 23, 3:00 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 23, 3:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT SAT AUG 23 2008
.SYNOPSIS...
TROPICAL STORM FAY IS LOCATED OVER THE WESTERN FLORIDA PANHANDLE
EAST OF PENSACOLA MOVING WEST-NORTHWEST. MEANWHILE...AN UPPER
LEVEL LOW IS LOCATED OVER SOUTHERN ARKANSAS. THE INSTABILITY FROM
DAYTIME HEATING AND THE COOLER 50H TEMPS ALOFT HAVE ALLOWED
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACCORDING TO LOCAL RADARS. THIS IS DESPITE THE EVIDENCE OF SOME
DRIER SUBSIDENCE TRYING TO MOVE DOWN INTO THE REGION.
LOOKING AT WATER VAPOR IMAGERY FURTHER WEST...AN UPPER LEVEL TROF
IS MOVING INTO THE NORTHWEST U.S. COAST.
&&
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE MAINLY
DIURNALLY DRIVEN AND SHOULD DIMINISH AROUND SUNSET.
TROPICAL STORM FAY IS EXPECTED TO CONTINUE TO MOVE IN A GENERAL
WEST-NORTHWEST TO WEST DIRECTION OVER THE NEXT COUPLE OF DAYS AND
END UP NORTH OF BATON ROUGE ALONG THE SOUTHEAST LOUISIANA AND
SOUTHWEST MISSISSIPPI BORDER BY MONDAY MORNING BEFORE STALLING AND
MEANDERING AROUND THAT AREA FOR A COUPLE OF DAYS.
AS FAY NEARS THE REGION ITS WINDS WILL WEAKEN AS IT STAYS OVER
LAND...WITH THE MAIN CONCERN FROM THE SYSTEM BEING RAINFALL AS
ABUNDANT TROPICAL MOISTURE WILL ACCOMPANY IT.
TRICKY FORECAST FOR THE KLCH FORECAST AREA AS THERE COULD BE A
SHARP PRECIPITATION GRADIENT BETWEEN THE MOISTURE FROM FAY...AND
SUBSIDENT CONTINENTAL AIR ALOFT. OUTER MOISTURE FROM FAY SHOULD
REACH THE FORECAST AREA ON SUNDAY...AND GRADUALLY SPREAD WESTWARD
TOWARD THE SABINE THROUGH MONDAY.
THE BEST CHANCE AND BEST MOISTURE WILL BE OVER THE EASTERN ZONES
MAINLY EAST OF AN ALEXANDRIA TO LAFAYETTE LINE. THE EXCESSIVE
RAINFALL AMOUNTS SHOULD STAY NEAR THE CENTER AND OFF TO THE EAST.
THEREFORE...WOULD EXPECT THE REAL HEAVY RAINFALL TO STAY OUT OF
THE FORECAST AREA AT THIS TIME. STILL CAN EXPECT AN AVERAGE
BETWEEN 1 TO 2 INCHES EAST OF ALEXANDRIA TO LAFAYETTE LINE THROUGH
MONDAY NIGHT...WITH AMOUNTS TAPERING OFF AS YOU GO TO THE WEST.
AN UPPER LEVEL TROF WILL APPROACH THE FORECAST AREA LATER IN THE
WEEK WHICH WILL FINALLY ALLOW THE REMNANTS OF FAY MOVE OFF TO THE
NORTHEAST...DECREASING RAIN CHANCES BY WEDNESDAY.
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT TAF SITES THROUGH
SUNSET. VISIBILITIES MAY BE REDUCED TO IFR LEVELS FROM HEAVY
RAINFALL IF A STORM MOVES OVER THE TERMINAL ALONG WITH WIND GUSTS
TO 25 KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO
FORM AGAIN ON SUNDAY...MAINLY OVER EAST CENTRAL AND SOUTH CENTRAL
LOUISIANA...AS MOISTURE FROM FAY MOVES INTO THE REGION.
&&
.MARINE...
FAY IS EXPECTED TO CONTINUE TO MOVE ACROSS THE FLORIDA PANHANDLE
INTO SOUTHERN ALABAMA TONIGHT AND THEN INTO SOUTHERN MISSISSIPPI
ON SUNDAY STALLING NEAR THE SOUTHWEST MISSISSIPPI/SOUTHEAST
LOUISIANA BORDER ON EARLY MONDAY MORNING WEAKENING TO A
DEPRESSION. THE CIRCULATION FROM THIS SYSTEM WILL MEAN NORTHWEST
TO WEST FLOW OVER THE COASTAL WATERS FOR THE NEXT FEW DAYS. WINDS
MAY BE STRONGER ENOUGH FOR SMALL CRAFT ADVISORY CONDITIONS ON LATE
SUNDAY INTO MONDAY...MAINLY EAST OF INTRACOASTAL CITY.
AN UPPER LEVEL TROF WILL APPROACH THE REGION LATER IN THE
WEEK...WHICH WILL MOVE THE REMNANTS OF FAY OFF TO THE NORTHEAST
AND BRING WINDS AROUND TO THE SOUTHWEST BY WEDNESDAY INTO THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 74 91 73 90 73 / 20 20 30 30 20
KBPT 74 93 73 92 74 / 20 20 20 20 10
KAEX 73 91 71 87 72 / 20 50 30 50 30
KLFT 74 89 72 87 73 / 20 50 30 50 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
DISCUSSION/MARINE: RUA
AVIATION: JS
Hazardous weather outlook, Aug 23, 5:04 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
604 AM CDT SAT AUG 23 2008
GMZ455-475-LAZ028-029-032-033-043>045-052>055-241100-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-RAPIDES-AVOYELLES-EVANGELINE-
ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-
604 AM CDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA AND
SOUTHWEST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
WITH HIGHS IN THE LOWER 90S...AND LOWS IN THE LOWER TO MID 70S. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TROPICAL STORM FAY IS EXPECTED TO SKIRT THE ALABAMA AND MISSISSIPPI
COASTS SUNDAY DURING THE DAY...AND MOVE INTO SOUTHEAST LOUISIANA
BY SUNDAY EVENING INTO MONDAY. THE WESTERN EDGE OF THE STORM WILL
AFFECT CENTRAL AND SOUTH CENTRAL LOUISIANA MONDAY WITH INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS AND NORTHWEST WINDS OF 15 MPH
INLAND TO 20 KNOTS ACROSS THE COASTAL WATERS. A SMALL CRAFT
ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME PERIOD.
BY LATE MONDAY INTO TUESDAY...FAY IS EXPECTED TO WEAKEN TO A
DEPRESSION AND BEGIN MOVING NORTHEAST...AWAY FROM OUR REGION.
THIS WILL DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS BEGINNING
LATE TUESDAY INTO WEDNESDAY. HOWEVER...EXPECT THE CHANCE FOR
SHOWERS AND THUNDERSTORMS TO INCREASE BY THURSDAY AND FRIDAY...AS
A UPPER LEVEL TROUGH BEGINS TO FORM OVER TEXAS...AND GRADUALLY
INCREASES MOISTURE OVER OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ450-452-470-472-LAZ027-030-031-041-042-051-TXZ180>182-201-215-
216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-VERNON-BEAUREGARD-ALLEN-CALCASIEU-JEFFERSON DAVIS-
CAMERON-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
604 AM CDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND
SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
WITH HIGHS IN THE LOWER 90S...AND LOWS IN THE LOWER TO MID 70S. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TROPICAL STORM FAY IS EXPECTED TO SKIRT THE ALABAMA AND MISSISSIPPI
COASTS SUNDAY DURING THE DAY...AND MOVE INTO SOUTHEAST LOUISIANA
BY SUNDAY EVENING INTO MONDAY. MOISTURE FROM THE WESTERN EDGE OF
THE STORM WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS ON
MONDAY ACROSS WESTERN LOUISIANA...AND A SLIGHT CHANCE FOR SOUTHEAST
TEXAS...WHERE THE EFFECTS FROM FAY WILL BE MINIMAL.
BY LATE MONDAY INTO TUESDAY...FAY IS EXPECTED TO WEAKEN TO A
DEPRESSION AND BEGIN MOVING NORTHEAST AND AWAY FROM OUR REGION.
THIS WILL DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR
OUR REGION BEGINNING LATE TUESDAY INTO WEDNESDAY. HOWEVER...EXPECT
THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO INCREASE BY THURSDAY
AND FRIDAY...AS A UPPER LEVEL TROUGH BEGINS TO FORM OVER TEXAS...AND
GRADUALLY INCREASES MOISTURE OVER OUR REGION. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LANDRENEAU
In the hours before
Special weather statement, Aug 23, 1:29 PM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
229 PM CDT SAT AUG 23 2008
LAZ027-028-232030-
RAPIDES LA-VERNON LA-
229 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT FOR RAPIDES AND VERNON PARISHES UNTIL
330 PM CDT...
AT 228 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 23 MILES NORTH OF BOYCE...MOVING SOUTH
AT 22 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BOYCE...FLATWOODS AND GARDNER BY 330 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SWEENEY
Special weather statement, Aug 23, 2:42 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
342 PM CDT SAT AUG 23 2008
LAZ027-030-031-232145-
VERNON LA-ALLEN LA-BEAUREGARD LA-
342 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT FOR VERNON...ALLEN AND BEAUREGARD
PARISHES UNTIL 445 PM CDT...
AT 336 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES NORTHWEST OF SUGARTOWN...MOVING
SOUTH AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SUGARTOWN BY 350 PM CDT
BUNDICK LAKE BY 410 PM CDT
DRY CREEK BY 430 PM CDT
REEVES BY 445 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SWEENEY
Special weather statement, Aug 23, 4:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
503 PM CDT SAT AUG 23 2008
LAZ041-232300-
CALCASIEU LA-
503 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT FOR CALCASIEU PARISH UNTIL 600 PM CDT...
AT 459 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES NORTHEAST OF WESTLAKE...OR 3
MILES SOUTHWEST OF MOSS BLUFF...MOVING SOUTH AT 14 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WESTLAKE BY 510 PM CDT
LAKE CHARLES BY 520 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Special weather statement, Aug 23, 4:07 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
507 PM CDT SAT AUG 23 2008
LAZ052-232230-
VERMILION LA-
507 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT FOR VERMILION PARISH UNTIL 530 PM CDT...
AT 504 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES NORTHEAST OF FORKED ISLAND...
MOVING SOUTH AT 16 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FORKED ISLAND BY 525 PM CDT
INTRACOASTAL CITY BY 530 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Special weather statement, Aug 23, 4:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
521 PM CDT SAT AUG 23 2008
LAZ051-232245-
CAMERON LA-
521 PM CDT SAT AUG 23 2008
...SIGNIFICANT WEATHER ALERT FOR CAMERON PARISH UNTIL 545 PM CDT...
AT 519 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES EAST OF GRAND LAKE...MOVING
SOUTH AT 10 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
GRAND LAKE AT 525 PM CDT...
HEBERTS MARINA AT 540 PM CDT...
CAMERON BY 600 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Thunderstorm Wind, Cameron
- When
- August 23, 4:55 PM CST
- Where
- Cameron County, 3 mi E of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 29.800, -93.280
Power lines were blown down on the east side of Cameron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133437.